Maine, 2004

Flooding in Maine, November 29, 2004

November 29, 2004 · NWS GYX · 2 events in 2 counties and zones

A coastal low developed near the outer banks of North Carolina on the morning of the 28th and moved northeast spreading heavy rain over northern New England. In general, 1 to 3 inches of rain fell across the area with the heaviest falling in the Upper Androscoggin and Kennebec River Valleys.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A coastal low developed near the outer banks of North Carolina on the morning of the 28th and moved northeast spreading heavy rain over northern New England. In general, 1 to 3 inches of rain fell across the area with the heaviest falling in the Upper Androscoggin and Kennebec River Valleys. Minor flooding occurred along several small streams in Oxford and Franklin Counties late in the evening of the 28th. The Swift River in Roxbury crested at 8.4 feet at 2:15 am on the 29th. Flood stage is 7 feet. The Kennebec River crested just under flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Nov 28, 8:46 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Nov 28, 8:46 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
846 PM EST SUN NOV 28 2004

.SHORT TERM (REST OF TONIGHT THROUGH MONDAY)...
THE OCCLUSION IS MAKING ITS WAY THROUGH NH WITH CLEARING FOLLOWING
NOT TOO FAR BEHIND.  THE STRONG GUSTY WINDS WILL BE DIMINISHING SO
WILL LET THE WIND ADVISORY EXPIRE AT 11 PM.  WILL BE UPDATING TO
FRESHEN UP THE FIRST PERIOD AND CONTINUE THE CLEARING TREND.
WILL ALSO BE REMOVING THE ADVISORY HEADLINES.
&&

.MARINE...
GALES WILL REMAIN UP FOR CURRENT STRONG WINDS.  WINDS WILL
DIMINISH BUT EXPECT THEM TO AS THE OCCLUSION PASSES BY...AT WHICH
POINT GALES WILL BE LOWERED TO SCA.
&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 258 PM EST SUN NOV 28 2004

SHORT TERM (TONIGHT THROUGH MONDAY)...
SFC ANALYSIS SHOWS THE OCCLUDED FRONT WAS OVER EASTERN NEW YORK AT
18Z...WITH A BAND OF MODERATE TO HEAVY RAINFALL ALONG AND AHEAD OF
IT. THE FRONT WILL RACE EAST AND CROSS THE AREA BETWEEN 00Z AND 06Z
WITH A SHARP CUTOFF IN RAIN WITH ITS PASSAGE. QPF IS EXPECTED
TO BE ON THE ORDER OF ONE TO ONE AND ONE-HALF INCHES. WILL
CONTINUE WITH THE WIND ADVISORY THROUGH THIS EVENING. EXPECT STRONG
GUSTY SE WINDS TO PERSIST AHEAD OF THE FRONT WITH GUSTS TO 45 MPH
ESPECIALLY OVER THE HIGHER TERRAIN AND COASTAL AREAS. COLDER AIR WILL
WORK INTO THE MOUNTAINS AND FOOTHILLS FOLLOWING THE FROPA...
WITH LINGERING PRECIPITATION ENDING AS SNOW SHOWERS WITH PERHAPS
SOME LIGHT ACCUMULATION. BREEZY AND SEASONABLY MILD ON MONDAY WITH
DOWNSLOPE AND SOME SUNSHINE ALLOWING TEMPERATURES TO REBOUND A
GOOD 5 TO 10 DEGREES ABOVE NORMAL.

LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
A DECENT WIND MAXIMUM CROSSES THE FORECAST AREA MONDAY NIGHT AND
EARLY TUESDAY. THIS SHOULD PRODUCE A LAYER OF CIRRUS AND PERHAPS
ALTOSTRATUS AS IT PASSES. FOR THIS REASON...WILL GO WITH PARTLY
CLOUDY SKIES. WITH THE CLOUDS...FAVORED THE WARMER GFS MOS NUMBERS
FOR THIS PERIOD.

AFTER THE WIND MAXIMUM EXITS...CLOUDS SHOULD THIN. WITH SURFACE
HIGH PRESSURE IN PLACE...EXPECT PARTLY CLOUDY SKIES WITH CLOSE TO
NORMAL TEMPERATURES FOR THE LAST DAY OF NOVEMBER.

AS WAS THE CASE YESTERDAY...THE MOST SIGNIFICANT FORECAST PROBLEM
CONTINUES TO BE HOW MODELS HANDLE THE STRONG SHORT WAVE BEING
EJECTED OUT OF THE SOUTHWEST UNITED STATES IN THE SPLIT FLOW.
MODELS HAVE BACKED OFF ON THE IDEA OF PHASING...BUT MOST MODELS HAVE
GROUPED THEMSELVES INTO TWO CAMPS.

THE FIRST GROUP...CONTAINING THE GFS/UKMET...SUGGEST THAT THE SHORT
WAVE IN THE SOUTHERN STREAM REMAINS IN THE STRONGER PIECE OF
ENERGY. THESE MODELS DEVELOP SECONDARY LOWS IN OVER SOUTHERN NEW
ENGLAND OR OVER THE GULF OF MAINE.  THE SECOND CAMP...WHICH INCLUDE
THE ETA/GEM...SUGGEST THAT THE NORTHERN STREAM ENERGY WILL BE
DOMINANT...WITH NO SECONDARY DEVELOPMENT. AT THIS DISTANCE...IT IS
DIFFICULT TO BE SURE WHICH SCENARIO WILL BE CORRECT. AT THIS POINT...
THE GFS/UKMET SOLUTION IS FAVORED SIMPLY BECAUSE THE GFS HAS
MAINTAINED THAT THE SOUTHERN SYSTEM WILL BE DOMINANT.

THE DIFFERENCES SUGGEST A WARMER SYSTEM FOR WEDNESDAY. WARM AIR
ADVECTION PRECIPITATION SHOULD DEVELOP LATE TUESDAY NIGHT. WITH
INCREASING CLOUDS AND A DEVELOPING SOUTHEAST FLOW...FAVOR THE
WARMER GFS/ETA MOS NUMBERS. LOWS WILL PROBABLY OCCUR IN THE
EVENING...WITH SLOW WARMING THEREAFTER. PRECIPITATION TYPE SHOULD BE
SNOW IN THE MOUNTAINS...AND MIXED PRECIPITATION NEAR THE
CONNECTICUT RIVER LATE.

FOR WEDNESDAY ITSELF...PRECIPITATION TYPE WILL CONTINUE TO BE A
PROBLEM. FOR NOW...WILL TRY TO KEEP IT SIMPLE...SINCE THIS SOLUTION
COULD CHANGE WITH TIME. NOT SURE THERE WILL BE ENOUGH MOISTURE FOR
SIGNIFICANT SNOW IN THE MOUNTAINS AT THIS TIME.

LOOKS LIKE THE SYSTEM WILL EXIT WEDNESDAY NIGHT...WITH UPSLOPE SNOW
SHOWERS IN THE MOUNTAINS INTO THURSDAY. COLDER AIR WILL BE
DELIVERED WITH THIS INITIAL SHOT.

ANOTHER...MORE SIGNIFICANT...NORTHERN STREAM SYSTEM IS DUE THURSDAY
NIGHT AND FRIDAY. MOISTURE MAY BE THE LIMITING FACTOR WITH THIS
SYSTEM...BUT MOST AREAS SHOULD BE SNOW SHOWERS WITH THE CLIPPER
LIKE SURFACE SYSTEM BISECTING THE FORECAST AREA. BEHIND THIS
SYSTEM...EVEN COLDER AIR FOR FRIDAY INTO SATURDAY. A BIT OF A WARM UP
FOR SUNDAY. MODELS ARE HINTING AT A COASTAL SYSTEM FOR LATE NEXT
WEEKEND...BUT THERE IS PLENTY OF TIME FOR THAT TO CHANGE.

LOOKS LIKE IN THE LONGER RANGE...MODELS SHOW THE POLAR VORTEX
SETTING UP WEST OF HUDSON BAY...WITH COLD AIR BUILDING UP IN SIBERIA.

AVIATION...STRONG WINDS...LLWS...AND MVFR WITH AREAS OF IFR CONTINUE
THROUGH 06Z IN ADVANCE OF OCCLUDED FRONT. CONDITIONS SHOULD IMPROVE
STEADILY TO VFR WITH THE PASSAGE OF THE FRONT.

MARINE...
SHORT TERM (TONIGHT AND MONDAY)...STRONG SE GALE WILL CONTINUE IN
ADVANCE OF AN OCCLUDED FRONT WITH SEAS OF 12 TO 16 FT. FOLLOWING
THE FRONTAL PASSAGE NW WINDS WILL DECREASE TO SCA CATEGORY WHILE
SEAS GRADUALLY SUBSIDE.

WINDS DROP BELOW SMALL CRAFT LIMITS MONDAY NIGHT...BUT SEAS MAY TALE
LONGER TO COME DOWN. AFTER THIS...SHOULD SEE SMALL CRAFT WINDS AND
SEAS WITH THE SYSTEM WEDNESDAY. THE CLIPPER SYSTEM COULD BRING
WINDS EVEN HIGHER THAN BEING ADVERTISED NOW FOR THURSDAY NIGHT AND
FRIDAY.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Nov 28, 3:47 AM EST, 20 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
347 AM EST SUN NOV 28 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-291000-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
347 AM EST SUN NOV 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

WINDS ADVISORIES HAVE BEEN POSTED FOR THIS AFTERNOON THROUGH
THIS EVENING FOR COASTAL AND ADJACENT INTERIOR MAINE AS WELL
AS THE FOOTHILLS OF MAINE.  THE ADVISORIES ALSO INCLUDE COASTAL
ROCKINGHAM COUNTY IN NEW HAMPSHIRE.  A STRONG SOUTHEASTERLY FLOW
WILL INCREASE DURING THE DAY WITH SUSTAINED WINDS INCREASING TO
25 TO 35 MPH WITH SOME GUSTS IN EXCESS OF 40 MPH EXPECTED.  THIS
MAY CAUSE SOME SMALL DOWNED TREES AND LIMBS WHICH COULD PRODUCE
SCATTERED POWER OUTAGES.  THE WINDS WILL BEGIN TO RELAX AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Southern Franklin

When
November 29, 12:00 AM EST to 8:00 AM EST
Where
Southern Franklin forecast zone
Reported by
NEWSPAPER
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Flood, Northern Oxford

When
November 29, 12:15 AM EST to 12:45 AM EST
Where
Northern Oxford forecast zone
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432282, 5432281.